Combinatorica

, Volume 37, Issue 1, pp 1–30 | Cite as

Subdivisions, shellability, and collapsibility of products

Original Paper

Abstract

We prove that the second derived subdivision of any rectilinear triangulation of any convex polytope is shellable. Also, we prove that the first derived subdivision of every rectilinear triangulation of any convex 3-dimensional polytope is shellable. This complements Mary Ellen Rudin's classical example of a non-shellable rectilinear triangulation of the tetrahedron. Our main tool is a new relative notion of shellability that characterizes the behavior of shellable complexes under gluing.

As a corollary, we obtain a new characterization of the PL property in terms of shellability: A triangulation of a sphere or of a ball is PL if and only if it becomes shellable after sufficiently many derived subdivisions. This improves on PL approximation theorems by Whitehead, Zeeman and Glaser, and answers a question by Billera and Swartz.

We also show that any contractible complex can be made collapsible by repeatedly taking products with an interval. This strengthens results by Dierker and Lickorish, and resolves a conjecture of Oliver. Finally, we give an example that this behavior extends to non-evasiveness, thereby answering a question of Welker.

Mathematics Subject Classification (2000)

52B22 05E45 57Q10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    K. A. Adiprasito: Methods from Differential Geometry in Polytope Theory, Berlin, DE, May 2013, published on diss.fu-berlin.de.Google Scholar
  2. [2]
    K. A. Adiprasito and B. Benedetti: Metric geometry, convexity and collapsibility, preprint, available at arXiv:1107.5789.Google Scholar
  3. [3]
    K. A. Adiprasito and B. Benedetti: Tight complexes in 3-space admit perfect discrete Morse functions, European J. Combinatorics 45 (2015), 71–84.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    K. A. Adiprasito and I. Izmestiev: Derived subdivisions make every PL sphere polytopal, Isr. J. Math. (2014), to appear.Google Scholar
  5. [5]
    K. A. Adiprasito and R. Sanyal: Relative Stanley-Reisner Theory and Upper Bound Theorems for Minkowski sums, preprint, arXiv:1405.7368.Google Scholar
  6. [6]
    J. W. Alexander, The combinatorial theory of complexes, Ann. of Math. 31 (2) (1930), 292–320.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    J. A. Barmak and E. G. Minian: Strong homotopy types, nerves and collapses, Discrete Comput. Geom. 47 (2012), 301–328.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    B. Benedetti: Discrete Morse theory for manifolds with boundary, Trans. Amer. Math. Soc. 364 (2012), 6631–6670.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    R. H. Bing: Some aspects of the topology of 3-manifolds related to the Poincaré conjecture, Lectures on modern mathematics, Vol. II, Wiley, New York, 1964, 93–128.Google Scholar
  10. [10]
    A. Björner: Topological methods, Handbook of Combinatorics, Vol. 1, 2, Elsevier, Amsterdam, 1995, 1819–1872.Google Scholar
  11. [11]
    A. Björner and M. L. Wachs: Shellable nonpure complexes and posets. I, Trans. Amer. Math. Soc. 348 (1996), 1299–1327.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    H. Bruggesser and P. Mani: Shellable decompositions of cells and spheres, Math. Scand. 29 (1971), 197–205 (1972).MathSciNetMATHGoogle Scholar
  13. [13]
    V. M. Buchstaber and T. E Panov: Torus actions and their applications in topology and combinatorics, vol. 24, American Mathematical Society, 2002.CrossRefMATHGoogle Scholar
  14. [14]
    D. R. J. Chillingworth: Collapsing three-dimensional convex polyhedra, Proc. Cambridge Philos. Soc. 63 (1967), 353–357, Correction in Math. Proc. Cambridge Philos. Soc. 88 (2) (1980), 307–310.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    M. M. Cohen: A course in Simple-Homotopy Theory, Springer-Verlag, New York, 1973, Graduate Texts in Mathematics, Vol. 10.CrossRefMATHGoogle Scholar
  16. [16]
    M. M. Cohen: Dimension estimates in collapsing X×I q, Topology 14 (1975), 253–256.MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    M. Courdurier: On stars and links of shellable polytopal complexes, Journal of Combinatorial Theory, Series A 113 (2006), 692–697.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    S. L. Čukić and E. Delucchi: Simplicial shellable spheres via combinatorial blowups, Proc. Amer. Math. Soc. 135 (2007), 2403–2414 (electronic).MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    G. Danaraj and V. Klee: Shellings of spheres and polytopes, Duke Mathematical Journal 41 (1974), 443–451.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    M. W. Davis and G. Moussong: Notes on nonpositively curved polyhedra, in: Low-dimensional topology (Eger 1996/Budapest 1998), Bolyai Soc. Math. Stud., vol. 8, János Bolyai Math. Soc., Budapest, 1999, 11-94.Google Scholar
  21. [21]
    P. Dierker: Note on collapsing K × I where K is a contractible polyhedron, Proc. Amer. Math. Soc. 19 (1968), 425–428.MathSciNetMATHGoogle Scholar
  22. [22]
    R. Edwards and D. Gillman: Any spine of the cube is 2-collapsible, Canad. J. Math. 35 (1983), 43–48.MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    D. Gillman and D. Rolfsen: The Zeeman conjecture for standard spines is equivalent to the Poincaré conjecture, Topology 22 (1983), 315–323.MathSciNetCrossRefMATHGoogle Scholar
  24. [24]
    L. C. Glaser: Geometrical combinatorial topology, i., Van Nostrand Reinhold Mathematical Studies Vol. 27. New York, 1970.Google Scholar
  25. [25]
    R. E. Goodrick: Non-simplicially collapsible triangulations of I n, Proc. Cambridge Philos. Soc. 64 (1968), 31–36.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    B. Grünbaum: Convex polytopes, second ed., Graduate Texts in Mathematics, vol. 221, Springer-Verlag, New York, 2003.Google Scholar
  27. [27]
    M. Hachimori and G. M. Ziegler: Decompositons of simplicial balls and spheres with knots consisting of few edges, Math. Z. 235 (2000), 159–171.MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    G. Hetyei: Invariants des complexes cubiques, Ann. Sci. Math. Qué. 20 (1996), 35–52 (French).MathSciNetMATHGoogle Scholar
  29. [29]
    J. F. P. Hudson: Piecewise Linear Topology, University of Chicago Lecture Notes, W. A. Benjamin, Inc., New York-Amsterdam, 1969.MATHGoogle Scholar
  30. [30]
    J. Kahn, M. Saks and D. Sturtevant: A topological approach to evasiveness, Combinatorica 4 (1984), 297–306.MathSciNetCrossRefMATHGoogle Scholar
  31. [31]
    W. B. R. Lickorish: On collapsing X 2×I, Topology of Manifolds (Proc. Inst., Univ. of Georgia, Athens, Ga., 1969), Markham, Chicago, Ill., 1970, 157–160.Google Scholar
  32. [32]
    W. B. R. Lickorish: Unshellable triangulations of spheres, European J. Combin. 12 (1991), 527–530.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    W. B. R. Lickorish: Simplicial moves on complexes and manifolds, Proceedings of the Kirbyfest (Berkeley, CA, 1998), Geom. Topol. Monogr., vol. 2, Geom. Topol. Publ., Coventry, 1999, 299–320 (electronic).Google Scholar
  34. [34]
    S. Matveev and D. Rolfsen: Zeeman's collapsing conjecture, Two-dimensional Homotopy and Combinatorial Group Theory, London Math. Soc. Lecture Note Ser., vol. 197, Cambridge Univ. Press, Cambridge, 1993, 335–364.CrossRefGoogle Scholar
  35. [35]
    M. H. A. Newman: On the foundations of combinatorial analysis situs, Proc. Royal Acad. Amsterdam, vol. 29, 1926, 610–641.Google Scholar
  36. [36]
    U. Pachner: Konstruktionsmethoden und das kombinatorische Homöomorphieproblem für Triangulationen kompakter semilinearer Mannigfaltigkeiten, Abh. Math. Sem. Univ. Hamburg 57 (1987), 69–86.MathSciNetCrossRefMATHGoogle Scholar
  37. [37]
    J. S. Provan and L. J. Billera: Decompositions of simplicial complexes related to diameters of convex polyhedra, Math. Oper. Res. 5 (1980), 576–594.MathSciNetCrossRefMATHGoogle Scholar
  38. [38]
    C. P. Rourke and B. J. Sanderson: Introduction to Piecewise-Linear Topology, Springer, New York, 1972, Ergebnisse Series vol. 69.CrossRefMATHGoogle Scholar
  39. [39]
    M. E. Rudin: An unshellable triangulation of a tetrahedron, Bull. Amer. Math. Soc. 64 (1958), 90–91.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    P. Schenzel: On the number of faces of simplicial complexes and the purity of Frobe-nius, Math. Z. 178 (1) (1981), 125–142.MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    R. P. Stanley: Combinatorics and Commutative Algebra, Progress in Mathematics, vol. 41, Birkhäuser Boston Inc., Boston, MA, 1983.Google Scholar
  42. [42]
    G. C. Verchota and A. L. Vogel: The multidirectional Neumann problem in R4, Math. Ann. 335 (2006), 571–644.MathSciNetCrossRefMATHGoogle Scholar
  43. [43]
    I. A. Volodin, V. E. Kuznecov and A. T. Fomenko: The problem of the algorithmic discrimination of the standard three-dimensional sphere, Uspehi Mat. Nauk 29 (1974), 71–168, Appendix by S. P. Novikov.MathSciNetGoogle Scholar
  44. [44]
    V. Welker: Constructions preserving evasiveness and collapsibility, Discrete Math. 207 (1999), 243–255.MathSciNetCrossRefMATHGoogle Scholar
  45. [45]
    J. H. C. Whitehead: Simplicial Spaces, Nuclei and m-Groups, Proc. London Math. Soc. S2-45 (1939), 243.MathSciNetCrossRefMATHGoogle Scholar
  46. [46]
    E. C. Zeeman Seminar on Combinatorial Topology, Institut des Hautes Etudes Scientifiques, Paris, 1966 (English).MATHGoogle Scholar
  47. [47]
    G. M. Ziegler: Lectures on Polytopes, Graduate Texts in Mathematics, vol. 152, Springer-Verlag, New York, 1995.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Einstein Institute for MathematicsHebrew University of JerusalemJerusalemIsrael
  2. 2.Department of MathematicsUniversity of MiamiCoral GablesUSA

Personalised recommendations